MAUDE Adverse Event Report: COOK INC TURBO-JECT POWER INJECTABLE; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT POWER INJECTABLE; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Known Impact Or Consequence To Patient (2692)
Date of Event 06/19/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
International customer reported that a patient was undergoing placement of a turbo-ject power injectable picc for an unspecified indication.A hematoma developed when the technologist attempted to place the needle into the patients' vein.The technologist then attempted to place the guide wire through the needle at the site of the hematoma.The wire was not able to pass to the vein but rather became involved within the hematoma.The technologist manipulated the needle and guide wire and attempted to force the guide wire to the vein.The technologist then attempted to remove the guide wire back through the needle.A part of a picc line stayed in the arm of the patient.A radiologist was called to assist in the removal of the needle.It is not known if any section of the guide wire is retained.Additional information was requested.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a review of the complaint history, device history record, documentation, instructions for use (ifu), manufacturing instructions, drawings, specifications, and quality control data was conducted during the investigation.In addition, visual inspection and functional testing of unused product was completed.The complaint device was not returned, however, six unused/unopened devices from the same lot were returned and underwent functional testing and visual inspection.One set was opened, and there were no visible flaws in the chiba needle or the wire guide.The wire guide was advanced through the chiba needle then withdrawn.The wire engaged with the needle and jammed.For investigator safety, the wire was not pulled until breakage occurred.The wire was returned to the set, and the needle was discarded with sharps.The failure was not duplicated; however, with additional force, the wire may have experienced failure to breakage, elongation, and/or separation.The wire guide is shipped with an information label which illustrates; "withdrawal or manipulation of distal spring coil portion of wire guide through needle tip may result in breakage and/or damage." the ifu states within the precautions that "the product is intended for use by health care practitioners trained and experienced in proper positioning of catheters in the central venous system using percutaneous entry (seldinger) technique.Standard technique for placement of vascular access sheaths, angiographic catheters and wire guides should be employed." wire guides should not be withdrawn through any needle, but rather, the wire inserted through the needle then the needle removed over the wire while the wire remains in place.Furthermore, these steps are explicitly detailed within the instructions section of the ifu.Review of the device history record shows one nonconformance within the manufacturing department, which was identified as "short coil".This noted nonconformance was discarded prior to further processing.It should be noted there were no other reported complaints for this lot number.Based on the provided information and evaluation of returned (unused) devices, the root cause is product use / handling-related; separation of the wire guide was caused by withdrawal though the needle, which is a deviation from the ifu.While the initial damage to the wire guide was likely related to patient condition/anatomy (wire guide damage upon advancing through hematoma), it is likely that the eventual separation of the wire guide was caused by withdrawal through the needle, which is deviation from the ifu.Per the quality engineering risk assessment, no further action is required.We will notify the appropriate personnel and continue to monitor for similar complaints.
 
Event or Problem Description
International customer reported that a patient was undergoing placement of a turbo-ject power injectable picc for an unspecified indication.A hematoma developed when the technologist attempted to place the needle into the patient's vein.The technologist then attempted to place the guide wire through the needle at the site of the hematoma.The wire was not able to pass to the vein but rather became involved within the hematoma.The technologist manipulated the needle and guide wire and attempted to force the guide wire to the vein.The technologist then attempted to remove the guide wire back through the needle.A part of a picc line stayed in the arm of the patient.A radiologist was called to assist in the removal of the needle.It is not known if any section of the guide wire is retained.Additional information was requested.Additional information received identified the manipulation of the wire caused it to unravel.Additionally, the fragment that remained in the vein was "about 1 cm".Another picc line was introduced in the opposite arm following the event and the patient is reportedly "ok".

Brand Name
TURBO-JECT POWER INJECTABLE
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6725171
Report Number1820334-2017-01731
Device Sequence Number16336578
Product Code LJS
UDI-Device Identifier00827002561991
UDI-Public(01)00827002561991(17)190411(10)7820183
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K111244
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 01/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Other
Device Model NumberN/A
Device Catalogue NumberUPICS-4.0-CT-OTW-ST-1110
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/26/2017
Supplement Date Received by Manufacturer12/27/2017
Initial Report FDA Received Date07/19/2017
Supplement Report FDA Received Date01/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;